Make the Right Call Campaign - If you see an overdose call 9-1-1. The law protects you.

Ask a Pharmacist
Do you know someone who could overdose from pain medication or heroin? If so, ask a pharmacist today about getting Naloxone. Naloxone can reverse the effects of an overdose from opioids. It could also save a life. It’s available in a few forms. It’s easy to use and training is available if you want it.

What are opioids? Many pain medications are opioids. Opioids include heroin, codeine, fentanyl, hydrocodone (i.e., Vicodin), hydromorphone, morphine, and oxycodone, such as OxyContin and Percocet, among others.

You can ask a pharmacist for Naloxone. To start the conversation, show this image on your phone.

You can also order a free small card to show a pharmacist.
Note:
You do not need to show this image or the card to get a prescription for Naloxone, but if you are uncomfortable talking with a pharmacist, it might help you start the conversation. Most pharmacies have standing orders—you do not need a prescription from your doctor to get Naloxone.
 

Carry Naloxone
Once you have Naloxone, be sure to keep it with you at all times – in a purse, backpack, or briefcase. If you give Naloxone to someone having an overdose, it usually acts quickly, but if there is no response within 1 to 3 minutes, apply a second dose.

A dose of Naloxone only lasts between ½ to 1 ½ hours. Overdose symptoms can come back when the naloxone wears off, so it’s very important to call 9-1-1.  Try to stay with the victim until emergency help arrives. Learn more about Overdose Prevention and Naloxone Access.

Important Product Information: Naloxone has a shelf life of between 18 months and two years, and it should be stored in between 59 and 86 degrees Fahrenheit. Make sure you keep Naloxone away from direct sunlight and don’t store it in hot vehicles. 

Call 9-1-1
An opioid overdose can cause a coma or death within minutes. If you see the signs of an overdose, call 9-1-1 immediately.

Signs of an opioid overdose may include:

  • Breathing that is slow and shallow — or no breathing at all
  • Very sleepy or unconscious and not responding to your voice or touch
  • Blue or grayish skin color, with dark lips and fingernails
  • Snoring or gurgling sounds 

If there are symptoms of an overdose:

  • Tap, shake, and shout at the person to get a response
  • If there is no response, rub knuckles on the breast bone
  • If no or little response, call 9-1-1 

1. When you call 9-1-1:

  • Give the address and location
  • Tell them it’s an overdose so they can bring Naloxone. Or say, “My friend is not breathing.” Or “My friend/child is unconscious and I can’t wake him/her up.”
  • Stay with the person. The 9-1-1 Good Samaritan Law provides protection from arrest and prosecution for drug possession.

2. While you wait for the ambulance:

  • Do rescue breathing.
  • Give Naloxone if you have it. Learn more about how it works and how to access it. Learn more on the Naloxone Access page.
  • If you have to leave the person for any amount of time, place the person on their side.
  • Tell the ambulance staff anything you can about any alcohol or drugs the person has taken. If you cannot stay, leave a note with the information.

3. Do rescue breathing if breathing is slowed or stopped.

  • Make sure nothing is in the mouth.
  • Tilt head back, lift chin, pinch nose.
  • Breathe in mouth once every 5 seconds.

The law protects you.

The Massachusetts Good Samaritan Law encourages friends, family,or bystanders to assist people having an overdose and to seek emergency medical assistance. The law has significant potential to help reduce the impact of the opioid epidemic and save lives.

The law protects victims and those who call 9-1-1 for help from charge, prosecution, and conviction for possession or use of controlled substances. The Law, Chapter 94C, Section 34A: “Immunity from prosecution under Secs. 34 or 35 for persons seeking medical assistance for self or other experiencing a drug-related overdose” can be found on the Massachusetts Legislature General Laws website.

 

 

 


This information is provided by the Bureau of Substance Abuse Services within the Department of Public Health.